New Hampshire, 2008

Hail and Damaging Winds in New Hampshire, June 10, 2008

June 10, 2008 · NWS GYX · 7 events in 4 counties and zones

Severe thunderstorms moved through portions of northern and central New Hampshire during the late afternoon of June 10th. These storms produced large hail and damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GYX wrote it up.

Severe thunderstorms moved through portions of northern and central New Hampshire during the late afternoon of June 10th. These storms produced large hail and damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before the first event at Jun 10, 1:59 PM EST, 1 hour 36 minutes earlier.

Area forecast discussion, Jun 10, 1:59 PM EST, 1 hour 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
259 PM EDT TUE JUN 10 2008

.SYNOPSIS...
A COLD FRONT WILL CROSS THE AREA TONIGHT. IN ADVANCE OF THE FRONT
STRONG THUNDERSTORMS ARE EXPECTED THIS AFTERNOON INTO THIS
EVENING. HIGH PRESSURE WILL BUILD TOWARDS THE REGION FROM CANADA
WEDNESDAY...CRESTING ACROSS NEW ENGLAND FRIDAY. A COLD FRONT WILL
APPROACH THE REGION LATE SATURDAY AND INTO SUNDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
DEEP CONVECTION DEVELOPING OVER THE TERRAIN OF WESTERN
ATTM...WHILE LESS IMPRESSIVE CELLS POPPING OVER CENTRAL AND SRN NH.
EARLY ON COMBINATION OF TERRAIN FORCING AND WEAKENING CAP IN THE N
WILL ALLOW CELLS TO DEVELOP BETTER IN THE TERRAIN OVER THE NEXT
HOUR OR SO...THEN A BETTER CHC ACROSS NH AS LINE TO THE WEST MOVES
THRU THE CWA LATE THIS AFT INTO THIS EVE. GYX 18Z RAOB SHOWS
SHALLOW MARINE LYR...WILL ALLOW FOR THREAT OF SVR ALL THE WAY TO
THE COAST.

ONCE PRE-FRONTAL TROUGH PASSES...WILL HAVE TO CONTEND WITH ANOTHER
CHC OF SHRA/TSRA WHEN THE FRONT ITSELF GOES THRU LATER THIS
EVENING...THEN THINGS SHOULD BEGIN TO CLEAR OUT AFTER MIDNIGHT.

&&

.SHORT TERM /WEDNESDAY/...
NW FLOW BEHIND THE FRONT WILL KEEP SKIES
M/CLR IN THE COASTAL PLAIN...AND SHOULD ALSO WARM THINGS UP FAIRLY
WELL IN THE DOWNSLOPE AREAS. SOME CLOUDS A SHRA OR TSRA WILL BE
IN THE MTNS AS 500MB TROUGH AXIS MOVES THRU.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/...

HIGH PRESSURE WILL BUILD IN FROM THE NORTHWEST WEDNESDAY NIGHT AND
THURSDAY. RETURN FLOW ON BACK SIDE OF HIGH BRINGS WARMER AND MORE
HUMID AIR INTO THE REGION FRIDAY INTO SATURDAY.

ANOTHER FRONT APPROACHES ON SATURDAY AND WILL BRING AN INCREASE IN
CLOUDS AND THE THREAT OF SHOWERS BY LATE IN THE DAY. THAT FRONT
MOVES OFFSHORE SUNDAY WITH IMPROVING CONDITIONS DURING THE DAY...BUT
COOLER AND SPMEWHAT UNSETTLED WEATHER WILL REDEVELOP EARLY NEXT
WEEK AS COLD AIR ALOFT MOVES EAST.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
SHORT TERM ...VFR CONDITIONS IN GENERAL...BUT TSRA COULD BRIEFLY
LOWER CIG/VIS TO MVFR/IFR FOR A SHORT PERIOD DURING THRU THIS EVE.
COULD SEE SOME ISOLATED WIND GUSTS OF 40-50 KT...FREQUENT
LIGHTNING...AND HEAVY RAIN. ONCE THE FRONT MOVES THROUGH...AROUND
06Z...SHOULD SEE VFR RIGHT THROUGH FRIDAY.

LONG TERM...VFR CONDITIONS EXPECTED INTO SATURDAY. IFR CONDITIONS
POSSIBLE IN SHOWERS AND THUNDERSTORMS LATE SATURDAY INTO SUNDAY.
CONDITIONS SHOULD IMPROVE TO VFR SUNDAY.

&&

.MARINE...
SHORT TERM...WINDS/SEAS TO REMAIN BELOW SCA CRITERIA THROUGH
WEDNESDAY. MARINERS SHOULD BE ALERT FOR THE POTENTIAL OF STRONG
THUNDERSTORMS INTO THIS EVENING IN ADVANCE OF AN APPROACHING COLD
FRONT.

LONG TERM...REMAINING BELOW SCA CRITERIA THROUGH FRIDAY. WINDS AND
SEAS WILL INCREASE SATURDAY OUT AHEAD OF COLD FRONT.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
NH...NONE.
MARINE...NONE.

&&

SYNOPSIS...
NEAR TERM...CEMPA
SHORT TERM...CEMPA
LONG TERM...JENSENIUS
AVIATION...CEMPA
MARINE...CEMPA/JENSENIUS
Hazardous weather outlook, Jun 10, 3:00 PM EST, 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
400 PM EDT TUE JUN 10 2008

MEZ007>009-012>014-018>028-NHZ001>010-013-014-112000-
NORTHERN OXFORD-NORTHERN FRANKLIN-CENTRAL SOMERSET-
SOUTHERN OXFORD-SOUTHERN FRANKLIN-SOUTHERN SOMERSET-INTERIOR YORK-
INTERIOR CUMBERLAND-ANDROSCOGGIN-KENNEBEC-INTERIOR WALDO-
COASTAL YORK-COASTAL CUMBERLAND-SAGADAHOC-LINCOLN-KNOX-
COASTAL WALDO-NORTHERN COOS-SOUTHERN COOS-NORTHERN GRAFTON-
NORTHERN CARROLL-SOUTHERN GRAFTON-SOUTHERN CARROLL-SULLIVAN-
MERRIMACK-BELKNAP-STRAFFORD-INTERIOR ROCKINGHAM-
COASTAL ROCKINGHAM-
400 PM EDT TUE JUN 10 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE...CENTRAL NEW
HAMPSHIRE...NORTHERN NEW HAMPSHIRE AND SOUTHEASTERN NEW
HAMPSHIRE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 10 PM. THE COMBINATION
OF HIGH AMOUNTS OF LOW LEVEL MOISTURE WITH SURFACE HEATING IN
CONJUNCTION WITH A SWEEPING MID LEVEL JET OF 50-75KT WILL BRING
THE THREAT OF STRONG TO SEVERE THUNDERSTORMS FOR THE REMAINDER OF
THIS AFTERNOON AND THIS EVENING. THE MAIN THREAT WILL BE WIND
DAMAGE. SEE SPC DAY 1 CONVECTIVE OUTLOOK /ACUS01 KWNS/ DISCUSSION
FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO CALL OR RADIO IN THEIR REPORTS OF
SEVERE WEATHER.

ANZ150>154-112000-
STONINGTON ME TO PORT CLYDE ME OUT TO 25 NM-PENOBSCOT BAY-
PORT CLYDE ME TO CAPE ELIZABETH ME OUT TO 25 NM-CASCO BAY-
CAPE ELIZABETH ME TO MERRIMACK RIVER MA OUT TO 25 NM-
400 PM EDT TUE JUN 10 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CASCO BAY...PENOBSCOT BAY...
THE COASTAL WATERS FROM CAPE ELIZABETH ME TO MERRIMACK RIVER MA...
THE COASTAL WATERS FROM PORT CLYDE ME TO CAPE ELIZABETH ME AND
THE COASTAL WATERS FROM STONINGTON ME TO PORT CLYDE ME.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 10 PM. MARINERS
SHOULD SEEK SAFE HARBOR IF THUNDERSTORMS APPROACH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

MARINERS ARE ENCOURAGED TO CALL IN ANY REPORTS OF SEVERE WEATHER.

In the hours before

Local storm report, Jun 10, 1:44 PM EST, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
244 PM EDT TUE JUN 10 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0206 PM     HAIL             HARRISON                44.11N 70.68W
06/10/2008  E1.25 INCH       CUMBERLAND         ME   PUBLIC

&&

MC
Special weather statement, Jun 10, 2:01 PM EST, 1 hour 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
301 PM EDT TUE JUN 10 2008

MEZ009-101945-
CENTRAL SOMERSET-
301 PM EDT TUE JUN 10 2008

...STRONG THUNDERSTORMS WILL IMPACT SOMERSET COUNTY THROUGH 345 PM
EDT...

AT 301 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 3 MILES SOUTH OF BRASSUA...OR ABOUT 16
MILES EAST OF JACKMAN...MOVING EAST AT 25 MPH. THIS STRONG
THUNDERSTORM WILL AFFECT AREAS IN AND AROUND BRASSUA THROUGH 345 PM
EDT.

THIS STORM WILL ALSO AFFECT MOOSEHEAD LAKE. IF YOU ARE BOATING ON
THE LAKE...BE ON THE ALERT FOR THREATENING WEATHER...AND MOVE TOWARD
SHORE AS THUNDERSTORMS APPROACH.

HAIL UP TO ONE HALF INCH IN DIAMETER...HEAVY DOWNPOURS...EXCESSIVE
CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE
EXPECTED.

HAYES/TAYLOR
Special weather statement, Jun 10, 2:41 PM EST, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
341 PM EDT TUE JUN 10 2008

MEZ007-008-NHZ001-102115-
NORTHERN COOS-NORTHERN FRANKLIN-NORTHERN OXFORD-
341 PM EDT TUE JUN 10 2008

...STRONG THUNDERSTORMS WILL IMPACT OXFORD COUNTY...FRANKLIN COUNTY
AND COOS COUNTY THROUGH 515 PM EDT...

AT 341 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS EXTENDING ACROSS NORTHEAST VERMONT AND
SOUTHERN QUEBEC...MOVING EAST AT 30 MPH. THIS LINE OF STRONG  WILL
AFFECT AREAS IN AND AROUND NORTH STRATFORD...LEMINGTON...
COLEBROOK...STEWARTSTOWN...MILLSFIELD...DIXVILLE NOTCH...ERROL...
PITTSBURG...CLARKSVILLE AND WENTWORTHS LOCATION THROUGH 515 PM EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER...HEAVY DOWNPOURS...FREQUENT
CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS TO 45 MPH CAN BE EXPECTED.

HAYES/TAYLOR
Special weather statement, Jun 10, 2:48 PM EST, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
348 PM EDT TUE JUN 10 2008

MEZ008-012-013-020-102045-
ANDROSCOGGIN-NORTHERN FRANKLIN-SOUTHERN FRANKLIN-SOUTHERN OXFORD-
348 PM EDT TUE JUN 10 2008

...STRONG THUNDERSTORMS WILL IMPACT ANDROSCOGGIN COUNTY...OXFORD
COUNTY AND FRANKLIN COUNTY THROUGH 445 PM EDT...

AT 348 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED OVER BRYANT POND...OR ABOUT
7 MILES EAST OF BETHEL...MOVING NORTHEAST AT 20 MPH. THIS CLUSTER OF
STRONG THUNDERSTORMS WILL AFFECT WEST PARIS...SOUTH PARIS...
MILTON...LOCKE MILLS...GREENWOOD...BRYANT POND...BETHEL...
HANOVER...SUMNER AND HARTFORD THROUGH 445 PM EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER...HEAVY DOWNPOURS...FREQUENT
CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS TO 45 MPH CAN BE EXPECTED.

HAYES
Special weather statement, Jun 10, 2:52 PM EST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
352 PM EDT TUE JUN 10 2008

MEZ007-NHZ001-102045-
NORTHERN COOS-NORTHERN OXFORD-
352 PM EDT TUE JUN 10 2008

...STRONG THUNDERSTORMS WILL IMPACT OXFORD COUNTY AND COOS COUNTY
THROUGH 445 PM EDT...

AT 352 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED OVER LEMINGTON...OR ABOUT 4 MILES
SOUTHWEST OF COLEBROOK...MOVING NORTHEAST AT 25 MPH. THIS STRONG
THUNDERSTORM WILL AFFECT AREAS IN AND AROUND LEMINGTON...COLEBROOK...
STEWARTSTOWN...PITTSBURG AND CLARKSVILLE THROUGH 445 PM EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER...HEAVY DOWNPOURS...FREQUENT
CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS TO 45 MPH CAN BE EXPECTED.

HAYES/TAYLOR
Special weather statement, Jun 10, 2:59 PM EST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
359 PM EDT TUE JUN 10 2008

MEZ009-102100-
CENTRAL SOMERSET-
359 PM EDT TUE JUN 10 2008

...STRONG THUNDERSTORMS WILL IMPACT SOMERSET COUNTY THROUGH 500 PM
EDT...

AT 359 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CENTERED 6 MILES NORTHWEST OF FLAGSTAFF LAKE...OR ABOUT 10 MILES
NORTHEAST OF EUSTIS...MOVING NORTHEAST AT 25 MPH. THIS WILL AFFECT
AREAS IN AND AROUND FLAGSTAFF LAKE THROUGH 500 PM EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER...HEAVY DOWNPOURS...FREQUENT
CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS TO 45 MPH CAN BE EXPECTED.

HAYES

The radar

The Portland,ME radar (KGYX), 125 km away, was scanning. The volume nearest the first event began at 20:35 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 3 hail. Local standard time, as filed.

Thunderstorm Wind, Coos

When
June 10, 3:35 PM EST to 3:39 PM EST
Where
Coos County, 0.85 mi NW of Lancaster
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
44.490, -71.580

A severe thunderstorm downed trees in Lancaster. Trees were also reported down along highways 3, 116, and 135 in western Coos County.

Hail, Carroll

When
June 10, 3:48 PM EST to 3:51 PM EST
Where
Carroll County, 0.85 mi NE of Sandwich
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
43.790, -71.410

A severe thunderstorm produced nickel size hail in North Sandwich.

Hail, Coos

When
June 10, 4:00 PM EST to 4:03 PM EST
Where
Coos County, 0.69 mi N of Gorham
Measured
0.88 in hail
Reported by
Public
Coordinates
44.390, -71.170

A severe thunderstorm produced nickel size hail just north of Gorham. A funnel cloud was also reported at the same time.

Hail, Carroll

When
June 10, 4:38 PM EST to 4:42 PM EST
Where
Carroll County, 0.69 mi S of Jackson
Measured
1.25 in hail
Reported by
Public
Coordinates
44.140, -71.180

A severe thunderstorm produced 1.25 inch hail just south of Jackson.

Thunderstorm Wind, Sullivan

When
June 10, 7:03 PM EST to 7:06 PM EST
Where
Sullivan County, Claremont
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
43.380, -72.350

A severe thunderstorm downed trees in Claremont.

Thunderstorm Wind, Grafton

When
June 10, 8:50 PM EST to 8:53 PM EST
Where
Grafton County, 1.65 mi ESE of Hanover
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
43.690, -72.250

A severe thunderstorm downed trees and power lines in Hanover.

Thunderstorm Wind, Grafton

When
June 10, 8:50 PM EST to 8:54 PM EST
Where
Grafton County, 5.23 mi NNE of Hanover Center
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
43.800, -72.160

A severe thunderstorm downed trees and power lines in the town of Lyme.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Hampshire in 2008Every state in 2008This day in weather historyWarnings in New Hampshire, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 113072, 113058, 113062, 113063, 113078, 113083, 113085.